Hypotension and Bradycardia in the Poisoned Patient: Calcium Channel Antagonists

 
The next topic in the case of a 23 year old female with an intentional, unknown overdose and subsequent hypotension and bradycardia is calcium channel antagonist (calcium channel blocker) poisoning.

Calcium Channel Antagonists

In contrast to β-adrenergic antagonists (BB), most patients with significant calcium channel antagonist (CCB) ingestions exhibit toxicity. Initially asymptomatic patients should be expected to develop rapid deterioration and must be monitored closely. Patients commonly present in cardiogenic shock and their ECG can show sinus bradycardia, AV conduction abnormalities (including complete heart block), idioventricular rhythms, or junctional escape rhythms. Patients with isolated CCB poisoning usually do not develop central nervous system depression despite profound hypotension; co-ingestion or an alternate diagnosis should be considered in patients with lethargy or coma. Gastrointestinal symptoms are not typically seen. Hypotension without bradycardia can is seen dihydropyridine CCBs such as nifedipine and amlodipine as they primarily cause smooth muscle dilation without affecting the AV node. Hyperglycemia results via inhibition of insulin release from pancreatic islet cells. Acute pulmonary injury is occasionally seen; the mechanism is not known. In general, profound hypotension with associated hyperglycemia and a normal mental status should prompt consideration of CCB toxicity.

There are no specific laboratory markers for CCB poisoning and CCB assays are not readily available. There is significant overlap in the clinical manifestations of CCB and BB poisonings and co-ingestion is common, but most of the treatment modalities are similar and treatment should be initiated if there is clinical concern for toxicity from either agent.

Our previous post detailed the management of BB poisoning and we will refer there for some of the treatment details which are similar in CCB poisonings. GI decontamination is indicated in CCB ingestions. Intravenous calcium salts reverse most of the negative effects of CCBs and should be the initial treatment along with crystalloid infusion, but the effects are short-lived and additional therapy is needed in most patients with severe poisoning. The recommended dosage in Goldfrank’s Toxicologic Emergencies is: “13 to 25 mEq of Calcium followed by either repeat boluses every 15 to 20 minutes up to three to four doses or a continuous infusion of 0.5 mEq/kg/hour of Calcium”(1). Glucagon has no role in pure CCB poisoning, but it may be given if co-ingestion with a BB is suspected or if the toxic agent is unclear.

In patients who do not improve with calcium and supportive care, high dose insulin (also known as hyperinsulinemia euglycemia therapy) should be started. Early initiation of insulin therapy is associated with better outcomes; it is reasonable to start insulin along with early supportive measures if there is clinical suspicion for a significant poisoning. The dosage and precautions are the same as in BB poisoning. Vasopressors may be given, but there are many reports of treatment failures with vasopressors alone and they should not be used unless given concurrently with high-dose insulin. Intravenous lipid emulsion appears to be beneficial and should be given to severely poisoned patients.

Phosphodiesterase inhibitors improve myocardial contractility in animal CCB poisoning models, and have been shown to be helpful in humans when combined with another inotrope. However, these agents also cause peripheral vasodilation and may worsen hypotension; they should not be used as a first-line therapy and should not be used outside of an ICU setting. Optimal dosing for poisoned patients is unclear.

As for BB poisoned patients, ECMO or intra-aortic balloon pump placement is reasonable if available. All of the therapies detailed here and in the previous post on BBs should be given for mixed or unclear poisonings with the possible exception of intravenous calcium salts, which should not be given if there is known co-ingestion of cardioactive steroids.

 

Stay tuned for our next post, which will address cardioactive steroid poisoning in detail.

 

Reference:
(1) DeRoos F. Chapter 60. Calcium Channel Blockers. In: Nelson LS, Lewin NA, Howland M, Hoffman RS, Goldfrank LR, Flomenbaum NE. eds. Goldfrank’s Toxicologic Emergencies, 9e . New York, NY: McGraw-Hill; 2011. http://accessemergencymedicine.mhmedical.com/content.aspx?bookid=454&Sectionid=40199454. Accessed February 12, 2015

Kerns W. Antidotes in Depth (A18): Insulin-Euglycemia Therapy. In: Nelson LS, Lewin NA, Howland M, Hoffman RS, Goldfrank LR, Flomenbaum NE. eds. Goldfrank’s Toxicologic Emergencies, 9e . New York, NY: McGraw-Hill; 2011. http://accessemergencymedicine.mhmedical.com/content.aspx?bookid=454&Sectionid=40199455. Accessed February 12, 2015.

High-dose insulin therapy in beta-blocker and calcium channel-blocker poisoning. Engebretsen KM et al. Clin Toxicol 2011;49:277-283.
Pubmed abstract

——
Hypotension and Bradycardia in the Poisoned Patient
Post 1: Case and Differential Diagnosis
Post 2: Beta-Adrenergic Antagonists
Post 3: Calcium Channel Antagonists

Leave a Reply

Your email address will not be published.